I've been put on 320 mg daily of dilantin for my seizures. In the last week, I've started breaking out in a really itchy rash on my shoulders, neck, chin, and arms. I've also been having issues with hand tremors, it's difficult to type and hold things. I'm just wondering if anyone else has had these issue? Also, what did you do to solve them?
Seizure meds work differently for different people, so it can be hard to find the right one. But there are so many different meds available that you may be able to find one that doesn't give you side effects. You can call your doctor and ask about trying out any of the newer meds, or you can look for an epileptologist--a neurologist who specializes in seizures and keeps up to date on seizure meds. Neurosurgeons and neurologists don't always keep up to date on the newest developments in seizure medicine. An epileptologist is the type of doctor who's most likely to match you to a medicine you'll be happy with.
Here's one site that helps you find epileptologists: http://www.aesnet.org/find-a-dr/find-a-doctor-epilepsy-com
Whatever you decide to do, it's a good idea to call the doctor and have the rash and the tremor checked out. Keep us posted!
Becky, I am alergic to dilantin, as well. The Doctors put me on Keppra, which I'm not alergic to...I had the same rash as you are having when they put me on Dilantin!
A friend of mine was on Dilantin after his AVM surgery & experienced a rash & was switched to another anticonvulsant.
I was on Dilantin for many years, but didn't have this side effect. Since my 4th surgery of 3/9/10 was switched to Keppra & do ok on it.
Dilantin is among the old anticonvulsants and there are other options for you. :) Let your dr. know your symptoms so he or she can make the proper adjustments or changes.
Here's a list of other AC's available:
Kindda odd how doctors tries all kinds of med for us. I was given this Dilantin as well after surgery. It gave me an unbearable itch all over my body. Same here, Doc told me I am Allergic to it. Went to Kepra then Lyrica worked for me with minimal side effects. Good Luck there.
Thanks for all the replies! Apparently there was some miscommunication with the Dilantin levels. The amount was higher on my pill bottles than on the ER sheet. Then I got my blood tests, and I just heard back from my neurosurgeon, and my levels are too high. So I need to stop taking the meds for a couple days, and then start taking 200mg instead of 320mg. Makes you really think about how much you can depend on the healthcare system! Hopefully my rash will disappear with the lower levels.
From what I understand, Dilantin is sort of an old standby medication. It is usually one of the first to be admisitered after someone has a seizure, even though many other types are available. Dilantin is inexpensive, can be taken orally or via IV, and is generally well-tolerated by most people. That being said, I have been on it a few times. The first time, I was on it I had in via IV, it hurt my arm, so they reduced the dose and it was easier to handle. I was placed on an oral dose for a few months and it caused swelling of my gums, intestinal problems, etc. The last time I was on it, it was administered via IV in the emergency room following a grand mal seizure. It started burning my arm and became quite painful. I complained to the medical staff and they chose not to do anything about it. The next day, I had red tracks all the way from the site of the IV, up the inside of my arm and across half of my chest. I couldn't bend my arm for over a week. The stuff is harsh in high doses and can cause some major problems if taken for too long. It gets the job done, which is a good thing, but if it is something that you are going to need to be on for an extended period of time, I would suggest reqesting an aternative medication.